Hail, Carson
- When
- March 31, 9:52 PM CST
- Where
- Carson County, 1.83 mi WSW of Pantex
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.320, -101.600
Time estimated by radar.
A weak surface low forming in eastern New Mexico late on 3/31 and early 4/1 along a convergence boundary and a weak warm front draped west to east across the mid central TX Panhandle had just enough lift for some isolated storms to form. With MUCAPE around 1000 J/kg and 500 hPa temperature of -14C to -16C, aloft was cold enough along the localized lift to support some severe criteria hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A weak surface low forming in eastern New Mexico late on 3/31 and early 4/1 along a convergence boundary and a weak warm front draped west to east across the mid central TX Panhandle had just enough lift for some isolated storms to form. With MUCAPE around 1000 J/kg and 500 hPa temperature of -14C to -16C, aloft was cold enough along the localized lift to support some severe criteria hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 31, 5:02 PM CST, 4 hours 50 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 602 PM CDT Fri Mar 31 2017 AVIATION...00Z TAFS IFR TO LIFR conditions will likely prevail at KDHT and KGUY. KAMA is currently VFR but may not be far behind as lower clouds will work their way south this evening. Cigs will likely be 200-500ft at KDHT and KGUY for the majority of the TAF period. Winds will be breezy mainly out of the east 15-25kts gusting 25 to 35kts at times. Thunderstorms will be possible, as there are several groups that notate the potential for convection. These groups may get pulled as we monitor the short term with the colder air to the north, there may not be enough instability to keep storms together. Previously KDHT and KGUY were more favorable for storms from the 03-09z period, with a chance at KAMA, but as mentioned before if that cold air to the north shuts down convection trying to move north, then thunderstorms may get pulled from the TAFs, and perhaps just left to the KAMA TAF site. Weber && .PREV DISCUSSION... /Issued 443 PM CDT Fri Mar 31 2017/ SHORT TERM... Current upper level analysis places our next closed upper low just south of the Four Corners region. Return flow is increasing ahead of this wave over NM and West Texas as the mid-level jet rounds the base of the low. At the surface, dew point values range from the low 40s in the northern zones to low 50s in the southern zones near a pseudo-warm front. Clouds have cleared near and south of the warm front but are still lingering further north across the OK Panhandle where temperatures are still in the 40s. A few showers are trying to develop along the higher elevations in northeast New Mexico. As we go into the evening, the upper low will slowly advance further east and surface cyclogenesis will commence along the southern Plains. Upslope flow will strengthen in the surface to 700mb levels as isentropic accent occur along and north of the warm front. Fairly strong 850-700mb theta-E advection will help moisten the lower levels especially across the north Texas Panhandle and Oklahoma Panhandle. This combined with increasingly diffluent flow aloft (pos vort advection) will lead to developing showers and thunderstorms during the evening and especially overnight hours. Thunderstorms look more likely north of the warm front where layer moisture will be best, however instability will be elevated and most model guidance suggest MUCAPE values will peak around 1200 J/kg. This combined with the strong flow aloft and 0-6 bulk shear values over 50 knots will present the threat for at least isolated severe storms. Hail will be the main threat with any multicell storm that results. Most of the stronger storms will see dime to nickel size hail, but one or two storms could see hail as large as half dollars if the directional shear aloft is realized. Thunderstorm wind gusts should not be as much of a concern with stout warm nose in place limiting momentum transfer to the surface, however, a severe wind gusts is not out of the question if an updraft becomes strong enough. For timing...storms will move eastward off the higher elevations in NM and come across the Panhandles generally after 00z. Storm peak intensity and coverage is expected between 03z and 09z. In addition, drizzle may form after 03z as winds shift to the northeast sending cooler air southward as a cold front while the surface low strengthens and shifts to our southeast. Storm activity should start to decrease some after 09z, but showers may linger well into Saturday. Ward LONG TERM... Upper level low will weaken a bit as a shortwave low to the north and the remnants of the main low diving further south. Still with decent diffluent flow aloft the potential for showers and storms will continue through Saturday and into the evening. 1000-1300 J/kg of MU CAPE and with the left exit region of the jet still in place to our eastern counties Saturday morning, the chance for severe weather is still marginal, where as all other areas should just see showers or general thunderstorms. Elevated instability will continue to decrease throughout the day on Saturday, but the chance for thunderstorms will still be present through the evening, but right now the severe threat will likely diminish as the low tracks closer and more stable air will be in place. The eastern areas will still hold a chance for thunderstorms through Sunday morning and will have the Panhandles dry by Sunday afternoon. The low should be far enough south that the moisture associated will track with it, mainly into the Lubbock, San Angelo, and Fort Worth area. A drier westerly flow will take place on Monday with milder temperatures returning to the low 70s across several places. This flow will shift southwest Monday evening in wake of yet another upper level disturbance. Due to the colder air with this next disturbance, there is the potential ,after is passes, to provide some snow showers to our northwestern Panhandle, which would be Tuesday night. Models are in pretty good agreement that the center of the low is expected to track across the central to northern Panhandle area. This will provide a better chance for showers and perhaps thunderstorms north of I-40, where areas to the south could be dry slotted with just some CAA winds. Although conditions will be drying out on Wednesday, the CAA will make high temperatures struggle to reach 60 across several areas. High pressure will then dominate the forecast area keeping conditions warm and dry for the remainder of the extended. Highs by Friday look to be back into the mid 70s. Weber && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 44 52 38 60 39 / 40 50 30 10 5 Beaver OK 42 48 38 62 39 / 60 70 50 10 5 Boise City OK 38 42 33 61 38 / 60 70 40 5 0 Borger TX 45 52 40 62 40 / 50 50 40 10 5 Boys Ranch TX 44 52 38 63 39 / 50 50 30 5 5 Canyon TX 44 55 38 61 39 / 30 40 30 10 5 Clarendon TX 47 59 42 61 43 / 30 40 40 20 10 Dalhart TX 41 47 34 62 37 / 60 60 40 5 0 Guymon OK 41 44 37 62 37 / 60 60 40 5 0 Hereford TX 44 56 37 61 38 / 30 40 30 10 5 Lipscomb TX 44 52 39 62 39 / 60 60 50 10 5 Pampa TX 44 51 38 59 40 / 40 50 40 10 5 Shamrock TX 48 59 43 61 42 / 30 50 40 20 10 Wellington TX 50 63 45 62 44 / 20 50 40 20 10 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 89/7/89
Hazardous Weather Outlook National Weather Service Amarillo TX 807 PM CDT Fri Mar 31 2017 OKZ001>003-TXZ001>020-011100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 807 PM CDT Fri Mar 31 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Thunderstorms will be possible tonight across the Oklahoma and Texas Panhandles. A few storms that develop may become strong to marginally severe, mainly across northern sections, with hail up to quarter size along with brief gusty winds the primary hazards. In addition, areas of fog are expected to develop this evening across much of the area, with visibilities reduced to below 3 miles at times. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms will be possible across parts of the Oklahoma and Texas Panhandles Saturday through Sunday. On Saturday, some of the storms across the far eastern Texas Panhandle may become strong to marginally severe, with hail up to quarter size and gusty winds the primary hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
The Amarillo radar (KAMA), 14 km away, was scanning. The volume nearest the first event began at 03:52 UTC.
2 hail. Local standard time, as filed.
Time estimated by radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688746, 688747.